Drug-induced hypersensitivity syndrome (DIHS) is a severe form of drug eruptions associated with viral reactivations. Autoimmune diseases have been reported to develop several months or years after the resolution of DIHS. We describe a 36-year-old man with cervical lymphadenopathy and an erythematous eruption affecting the face and neck, which evolved into clinically evident systemic lupus erythematosus. He had had an episode of DIHS 4 years previously, in which human herpesvirus-6 and Epstein-Barr virus (EBV) were reactivated. Expression of EBV-encoded RNA was detected in the lymph node. On the basis of findings in this patient, we suggest that EBV is pathogenically important in the sequence of events leading to the onset of systemic lupus erythematosus and that patients with a history of DIHS may be at a risk of eventually developing autoimmune diseases.

1.
Fujimoto Y, Kojima Y, Yamaguchi K: Cervical subacute necrotizing lymphadenitis. Naika 1972;30:920–927.
2.
Kikuchi M, Sumiyoshi Y: Histiocytic necrotizing lymphadenitis (Kikuchi-Fujimoto’s disease). Byori to Rinsho 1994;12:375–378.
3.
Suzuki Y, Inagi R, Aono T, Yamanishi K, Shiohara T: Human herpesvirus 6 infection as a risk factor for the development of severe drug-induced hypersensitivity syndrome. Arch Dermatol 1998;134:1108–1112.
4.
Tohyama M, Yahata Y, Yasukawa M, Inagi R, Urano Y, et al: Severe hypersensitivity syndrome due to sulfasalazine associated with reactivation of human herpesvirus 6. Arch Dermatol 1998;134:1113–1117.
5.
Shiohara T, Iijima M, Ikezawa Z, Hashimoto K: The diagnosis of DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol 2007;156:1083–1084.
6.
Hara H, Kobayashi M, Yokoyama A, Tochigi M, Matsunaga A, et al: Drug-induced hypersensitivity syndrome due to carbamazepine associated with reactivation of human herpesvirus 7. Dermatology 2005;211:159–161.
7.
Tas S, Simonart T: Herpes viruses in patients with drug hypersensitivity syndrome: culprits, cofactors or innocent bystanders? Dermatology 2006;213:273–276.
8.
Kano Y, Sakuma K, Shiohara T: Sclerodermoid graft-versus-host disease-like lesions occurring after drug-induced hypersensitivity syndrome. Br J Dermatol 2007;156:1061–1063.
9.
Chiou CC, Chung WH, Hung SI, Yang LC, Hong HS: Fulminant type 1 diabetes mellitus caused by drug hypersensitivity syndrome with human herpesvirus 6 infection. J Am Acad Dermatol 2006;54:S14–S17.
10.
Sekine N, Motokura T, Oki T, Umeda Y, Sasaki N, Hayashi M, Sato H, Fujita T, Kaneko T, Asano Y, Kikuchi K: Rapid loss of insulin secretion in a patient with fulminant type 1 diabetes mellitus and carbamazepine hypersensitivity syndrome. JAMA 2001;285:1153–1154.
11.
Seino Y, Yamauchi M, Hirai C, Okumura A, Kondo K, Yamamoto M, Okazaki Y: A case of fulminant type 1 diabetes associated with mexiletine hypersensitivity syndrome. Diabet Med 2004;21:1156–1157.
12.
Sommers LM, Schoene RB: Allopurinol hypersensitivity syndrome associated with pancreatic exocrine abnormalities and new-onset diabetes mellitus. Arch Intern Med 2002;162:1190–1192.
13.
Hu S, Kuo TT, Hong HS: Lupus lymphadenitis simulating Kikuchi’s lymphadenitis in patients with systemic lupus erythematosus: a clinicopathological analysis of six cases and review of the literature. Pathol Int 2003;53:221–226.
14.
James JA, Kaufman KM, Farris AD, Taylor-Albert E, Lehman TJ, Harley JB: An increased prevalence of Epstein-Barr virus infection in young patients suggests a possible etiology for systemic lupus erythematosus. J Clin Invest 1997;100:3019–3026.
15.
Kano Y, Hirahara K, Sakuma K, Shiohara T: Several herpesviruses can reactivate in a severe drug-induced multiorgan reaction in the same sequential order as in graft-versus-host disease. Br J Dermatol 2006;155:301–306.
16.
Teo RY, Tay YK, Tan CH, Ng V, Oh DC: Presumed dapsone-induced drug hypersensitivity syndrome causing reversible hypersensitivity myocarditis and thyrotoxicosis. Ann Acad Med Singapore 2006;35:833–834.
17.
James JA, Neas BR, Moser KL, Hall T, Bruner GR, Sestak AL, Harley JB: Systemic lupus erythematosus in adults is associated with previous Epstein-Barr virus exposure. Arthritis Rheum 2001;44:1122–1126.
18.
Vardolini R, Bugatti L, Giangiacomi M, Nicolini M, Filosa G, Cerio R: Systemic lupus erythematosus induced by Epstein-Barr virus infection. Br J Dermatol 2002;146:877–881.
19.
Dror Y, Blachar Y, Cohen P, Livni N, Rosenmann E, Ashkenazi A: Systemic lupus erythematosus associated with acute Epstein-Barr virus infection. Am J Kidney Dis 1998;32:825–828.
20.
Huggins ML, Todd I, Powell RJ: Reactivation of Epstein-Barr virus in patients with systemic lupus erythematosus. Rheumatol Int 2005;25:183–187.
21.
Kang I, Quar T, Nolasco H, Park SH, Hong MS, Crouch J, Pamer EG, Howe JG, Craft J: Defective control of latent Epstein-Barr virus infection in systemic lupus erythematosus. J Immunol 2004;172:1287–1294.
22.
Cohen JI: The biology of Epstein-Barr virus: lessons learned from the virus and the host. Curr Opin Immunol 1999;11:365–370.
23.
Williams H, Crawford DH: Epstein-Barr virus: the impact of scientific advances on clinical practice. Blood 2006;107:862–869.
24.
Sitiki-Green GL, Edwards RH, Covington MM, Raab-Traub N: Biology of Epstein-Barr virus during infectious mononucleosis. J Infect Dis 2004;189:483–492.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.